What happens if you overdose?

From Desk Reference to the Diagnostic Criteria from DSM-3-R (American Psychiatric Association, 1987):

Caffeine-Induced Organic Mental Disorder 305.90 Caffeine Intoxication

  1. Recent consumption of caffeine, usually in excess of 250 mg.
  2. At least five of the following signs:
    1. restlessness
    2. nervousness
    3. excitement
    4. insomnia
    5. flushed face
    6. diuresis
    7. gastrointestinal disturbance
    8. muscle twitching
    9. rambling flow of thought and speech
    10. tachycardia or cardiac arrhythmia
    11. periods of inexhaustibility
    12. psychomotor agitation
  3. Not due to any physical or other mental disorder, such as an Anxiety Disorder.

Basically, overdosing on caffeine will probably be very very unpleasant but not kill or deliver permanent damage. However, People do die from it.

Toxic dose

The LD_50 of caffeine (that is the lethal dosage reported to kill 50% of the population) is estimated at 10 grams for oral administration. As it is usually the case, lethal dosage varies from individual to individual according to weight. Ingestion of 150mg/kg of caffeine seems to be the LD_50 for all people. That is, people weighting 50 kilos have an LD_50 of approx. 7.5 grams, people weighting 80 kilos have an LD_50 of about 12 grams.

In cups of coffee the LD_50 varies from 50 to 200 cups of coffee or about 50 vivarins (200mg each).

One exceptional case documents survival after ingesting 24 grams. The minimum lethal dose ever reported was 3.2 grams intravenously, this does not represent the oral MLD (minimum lethal dose).

In small children ingestion of 35 mg/kg can lead to moderate toxicity. The amount of caffeine in an average cup of coffee is 50 - 200 mg. Infants metabolize caffeine very slowly.


  • Acute caffeine poisoning gives early symptoms of anorexia, tremor, and restlessness. Followed by nausea, vomiting, tachycardia, and confusion. Serious intoxication may cause delirium, seizures, supraventricular and ventricular tachyarrhythmias, hypokalemia, and hyperglycemia.
  • Chronic high-dose caffeine intake can lead to nervousness, irritability, anxiety, tremulousness, muscle twitching, insomnia, palpitations and hyperreflexia. For blood testing, cross-reaction with theophylline assays will detect toxic amounts. (Method IA) Blood concentration of 1-10 mg/L is normal in coffee drinkers, while 80 mg/L has been associated with death.
  • Emergency Measures
    • Maintain the airway and assist ventilation. (See Appendix A)
    • Treat seizures & hypotension if they occur.
    • Hypokalemia usually goes away by itself.
    • Monitor Vital Signs.
  • Specific drugs & antidotes. Beta blockers effectively reverse cardiotoxic effects mediated by excessive beta-adrenergic stimulation. Treat hypotension or tachyarrhythmias with intravenous propanolol, .01 - .02 mg/kg. , or esmolol, .05 mg/kg , carefully titrated with low doses. Esmolol is preferred because of its short half life and low cardioselectivity.
  • Decontamination
    • Induce vomiting or perform gastric lavage.
    • Administer activated charcoal and cathartic.
    • Gut emptying is probably not needed if 1 2 are performed promptly.
Appendix A
Performing airway assistance.
  1. If no neck injury is suspected, place in the "Sniffing" position by tilting the head back and extending the front of the neck.
  2. Apply the "Jaw Thrust" to move the tongue out of the way without flexing the neck: Place thumb fingers from both hands under the back of the jaw and thrust the jaw forward so that the chin sticks out. This should also hurt the patient, allowing you to judge depth of coma. :)
  3. Tilt the head to the side to allow vomit and snot to drain out.

From conversations on alt.drugs.caffeine:

The toxic dose is going to vary from person to person, depending primarily on built-up tolerance. A couple people report swallowing 10 to 13 vivarin and ending up in the hospital with their stomaches pumped, while a few say they've taken that many and barely stayed awake.

A symptom lacking in the clinical manual but reported by at least two people on the net is a loss of motor ability: inability to move, speak, or even blink. The experience is consistently described as very unpleasant and not fun at all, even by those very familiar with caffeine nausea and headaches.


you can DIE from drinking too much water too.

you are WRONG. you CAN die from a caffeine overdose. there was a report in the UK where a girl workin gin a cafe nearly died from drinkin more than 20 cups of espress in 1 DAY. she had to be brought to the hospital and given something to reduce the effects of poisoning.
like everything else, coffee should be drank in moderation.
on that note -
you can DIE from drinking too much water too.

You are very wrong on this.

You are very wrong on this. If you are familiar with caffeine supplements taken for exercise and endurance as well as body building...... they very much can make you extremely sick as well as cause irregular heart beat and long term affects.

Caffeine overdose

I was in amsterdam a few days ago and took some legal highs that had about 400mg of caffeine in. I didnt know this at the time and when i started crashing i had a servere headache for a few hours, no balance, irregular heartbeat and haluciniations. They are deffinatly something i will not be taking agian. I still get slight headaches every now and then (although my wisdom teeth are coming through atm), especially if i do an activity which raises my blood pressure. Have i got anything to worry about?


earlier today i took 24 pro plus for a dare, Stupid i know but i dont care - i'll do most dares, anyway - nothing happened we measured my pulse rate/heart beats per min before, and every 30mins after taking them up till now and nothing happened, its basicly still the same, i dont feel any less tired or had any bursts of energy - do these only work on certain people? its the same when i take any "Stimulant" though, i just don't seem to be stimulated

You can take your coffee, but

You can take your coffee, but you`ll feel the changes soon. You have to take care of you as soon as possible, as much as possible. I have took a long time many doses. After a short period, i had heart beatings and i was tremble like an aspean leaf! So , my advice is to stop now! Good luck!

i know nothing happens

i know nothing happens right?! i feel ripped off everytime i try

you are very stupid

you are very stupid

Coffee Diet?

Hi all. Two months ago I began the coffee diet recommended by a close friend. It says I can drink as much coffee as I want, but can't eat anything. I usually drink 15 - 20 cups of coffee a day, and I feel well and sleep ok.

My concern is the long-term effects. Are there any dangers of drinking coffee long term?

Coffee diet

Yes there is considerable danger of drinking this much coffee long term. You didn't mention your age but I suspect that you are fairly young. As you may or may not know...as we get older we develop higher blood pressure. Drinking too much coffee raises our blood pressure as well. Adding the two together you can possibly develop what I just have. My normal blood pressure is about 140/70 but when I drank just one Starbucks grande today it shot it up to 177/80. Two in a day shot it up to 195. This is obviously not healthy as people die from hypertension.

You are not dieting. You are

You are not dieting. You are starving yourself and using coffee to suppress your appetite.

Seek professional help. You may have a serious food-related neurosis.

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.